Alert archive / Montana / Winter Storm Warnings in 2013
Winter Storm Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm warning at Feb 10, 2013, 8:39 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2013, 8:39 AM MST (15:39 UTC)
- Expired
- Feb 10, 2013, 3:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
994 WWUS45 KTFX 101539 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 839 AM MST SUN FEB 10 2013 MTZ012-050-051-054-102200- /O.NEW.KTFX.WS.W.0004.130210T1539Z-130210T2200Z/ /O.CON.KTFX.WW.Y.0006.000000T0000Z-130210T2200Z/ CASCADE-JUDITH BASIN-FERGUS-MEAGHER- INCLUDING THE FOLLOWING LOCATIONS...GREAT FALLS... KINGS HILL PASS...STANFORD...LEWISTOWN...LEWISTOWN DIVIDE... WHITE SULPHUR SPRINGS 839 AM MST SUN FEB 10 2013 ...WINTER STORM WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON FOR ELEVATIONS ABOVE 6000 FEET... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. * TIMING AND MAIN IMPACT: LIGHT SNOW WILL CONTINUE THIS MORNING BUT DIMINISH THIS AFTERNOON WITH MODERATE SNOW THROUGH EARLY THIS MORNING OCCURRING IN THE MOUNTAINS. MOTORISTS SHOULD BE PREPARED FOR SNOW COVERED AND ICY ROADS...ALONG WITH LIMITED VISIBILITIES. POOREST CONDITIONS WILL BE OVER MOUNTAIN PASSES. * SNOW ACCUMULATIONS: NEW SNOW ACCUMULATIONS AROUND AN INCH INCH ARE EXPECTED ON THE PLAINS TODAY WITH 1 TO 3 INCHES IN THE MOUNTAINS. TOTAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED ON THE PLAINS WITH HIGHEST NEAR THE MOUNTAIN BASES. TOTAL SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED IN THE MOUNTAINS WITH ISOLATED LOCATIONS INT HE LITTLE BELTS SEEING UP TO 14 INCHES. * LOCATIONS AFFECTED INCLUDE: WHITE SULPHUR SPRINGS...GREAT FALLS...KINGS HILL PASS...STANFORD...LEWISTOWN... LEWISTOWN DIVIDE. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$ MTZ055-102200- /O.NEW.KTFX.WS.W.0004.130210T1539Z-130210T2200Z/ GALLATIN- 839 AM MST SUN FEB 10 2013 ...WINTER STORM WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON FOR ELEVATIONS ABOVE 6000 FEET... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. * TIMING AND MAIN IMPACT: HEAVY SNOW THAT OCCURRED OVERNIGHT INT HE NORTHERN GALLATIN RANGE WILL GRADUALLY DIMINISH THROUGH THIS MORNING BEFORE ENDING THIS AFTERNOON. * SNOW ACCUMULATIONS: NEW SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED TODAY WITH STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES ABOVE 6000 FT. * WINDS AND VISIBILITY: * ELEVATIONS: FOR ELEVATIONS ABOVE 6000 FEET IN CENTRAL GALLATIN COUNTY...INCLUDING THE NORTHERN GALLATIN RANGE SOUTHEAST OF BOZEMAN. * LOCATIONS AFFECTED INCLUDE: HYALITE RECREATION AREA. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX: PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
1 follow-up statement
898 WWUS45 KTFX 102148 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 248 PM MST SUN FEB 10 2013 MTZ012-050-051-054-102300- /O.EXP.KTFX.WS.W.0004.000000T0000Z-130210T2200Z/ /O.EXP.KTFX.WW.Y.0006.000000T0000Z-130210T2200Z/ CASCADE-JUDITH BASIN-FERGUS-MEAGHER- INCLUDING THE FOLLOWING LOCATIONS...GREAT FALLS... KINGS HILL PASS...STANFORD...LEWISTOWN...LEWISTOWN DIVIDE... WHITE SULPHUR SPRINGS 248 PM MST SUN FEB 10 2013 ...WINTER STORM WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON FOR ELEVATIONS ABOVE 6000 FEET... ...WINTER WEATHER ADVISORY WILL EXPIRE AT 3 PM MST THIS AFTERNOON... THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET WILL EXPIRE AT 3 PM MST THIS AFTERNOON. THE WINTER WEATHER ADVISORY WILL EXPIRE AT 3 PM MST THIS AFTERNOON. SNOW HAS DIMINISHED ACROSS MOST OF CENTRAL MONTANA AND LITTLE OR NO ADDITIONAL ACCUMULATION IS EXPECTED. LIGHT SNOW MAY LINGER INTO EARLY THIS EVENING OVER FERGUS COUNTY WITH ADDITIONAL ACCUMULATIONS LESS THAN AN INCH. $$ MTZ055-102300- /O.EXP.KTFX.WS.W.0004.000000T0000Z-130210T2200Z/ GALLATIN- 248 PM MST SUN FEB 10 2013 ...WINTER STORM WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON FOR ELEVATIONS ABOVE 6000 FEET... THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET WILL EXPIRE AT 3 PM MST THIS AFTERNOON. SNOW HAS DIMINISHED ACROSS MOST OF CENTRAL MONTANA AND LITTLE OR NO ADDITIONAL ACCUMULATION IS EXPECTED $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 10, 4:55 AM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Feb 10, 4:55 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 455 AM MST Sun Feb 10 2013 UPDATE TO AVIATION .DISCUSSION... TODAY THROUGH TUESDAY...Satellite indicates a high pressure ridge over the Eastern Pacific with northerly flow aloft over central Montana. The airmass over Alberta upstream from the zones appears to be quite dry. Some weak dynamics are associated with the flow aloft but these will continue to weaken and move south as Sunday progresses. Snow will linger over the central and southwest zones, and the winter weather advisory for Cascade, Judith Basin, Fergus, and Meagher counties has been continued. North to northwest winds at low levels will continue across the region today. Moisture will decrease across the northwest zones, north of Helena through Cut Bank during the morning. By afternoon, low level moisture will still remain across the northeast zones and Southwest Montana but skies will be clearing elsewhere. This will cause temps to be quite a bit warmer in the sunny areas. A shortwave will move through British Columbia Sunday night and develop a lee trof along the slopes of the Rockies. Winds will not be particularly strong but should be enough to moderate over night temps across the Northern Rockies and adjacent plains. The high pressure ridge will remain dominant over the western United States through Monday night. The ridge will be flattened by another short wave that crosses the Northern Rockies Tuesday. This will result in a trend of strengthening winds aloft. Zelzer Tuesday night through Sunday night...Medium range forecast models seem to agree fairly well on most of this forecast period, but they do diverge a bit for this upcoming weekend. Models continue to bring a shortwave trough through Montana for Tuesday night into Wednesday, but resulting precipitation amounts differ somewhat. The ECMWF and GEM models bring widespread light precipitation to the forecast area, but the GFS seems to limit precipitation mainly to the mountains. One factor that could have a significant effect on how much precipitation falls is the resulting downsloping winds. Forecast models indicate the potential for fairly strong winds along and behind an associated Canadian cold front. Have kept the chance for precipitation relatively low Tuesday night, as winds ahead of the front will mostly be westerly and more downsloping. However, winds shift a bit more northwesterly on Wednesday, which may provide enough of an upsloping component to bring scattered showers to the area, as indicated by the ECMWF and GEM. Have therefore kept a good chance of precipitation across the area on Wednesday. Winds across most of the area could be quite strong, as forecast models hint at westerly 700 mb winds of 50 to 70 kt across much of the area. Have kept winds strong in the forecast for this period, and will need to monitor them over the next few forecast model runs to determine if high wind highlights will be necessary. Temperatures will also cool closer to seasonal averages on Wednesday with the passage of the cold front. Once this system exits the area, there should only be a chance of lingering showers for Wednesday night into Thursday under a moist and unsettled northwesterly flow aloft, as temperatures remain near or slightly below normal. An upper level ridge of high pressure will then build back into the area through the day on Saturday, which will keep the area dry with much warmer than normal temperatures. Models begin to differ somewhat on the timing of a shortwave passage for Saturday night through Sunday night. The GFS brings it through the area first (Saturday night into Sunday), which keeps temperatures on the cool side. The GEM and ECMWF bring it through Sunday into Sunday night, which keeps temperatures a bit warmer than normal into Sunday. With this minor discrepancy, have decided to go with a compromise forecast at this point and see which model is more consistent over the next few forecast runs. Coulston && .AVIATION... Updated 1155Z. A moist northerly upslope flow aloft will keep widespread low VFR level cloudiness over north central, central, and southwest Montana at least through 18Z. However, these clouds will likely be low enough to obscure mountain tops. Lingering scattered snow showers with associated MVFR conditions and occasional mountain obscuration will also affect most of the area south and east of KCTB through 18Z. Breezy northerly surface winds will also persist through this time. Conditions will gradually improve as clouds/showers/winds decrease from the northwest after 18Z due to an upper level ridge of high pressure moving into the area from the west. Skies will remain mostly clear with light winds overnight, which may cause patchy fog to develop in most areas after 02Z. However, light southwest downsloping winds are expected to develop along the east slopes of the Rockies overnight, which will likely prevent fog formation there (KCTB KGTF). Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 30 20 42 30 / 60 10 0 0 CTB 32 17 46 30 / 30 0 0 10 HLN 28 13 34 22 / 90 10 10 10 BZN 23 3 27 11 / 60 10 10 10 WEY 18 -9 21 3 / 60 10 10 20 DLN 23 8 32 16 / 70 10 10 10 HVR 21 -3 33 20 / 50 10 0 0 LWT 22 8 33 20 / 60 20 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY until 3 PM MST this afternoon Cascade... Fergus...Judith Basin...Meagher. && weather.gov/greatfalls
Hazardous weather outlook, Feb 10, 3:42 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 342 AM MST SUN FEB 10 2013 MTZ012-050-051-054-111145- CASCADE-JUDITH BASIN-FERGUS-MEAGHER- 342 AM MST SUN FEB 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY FOR SNOW WILL CONTINUE UNTIL 3 PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS ARE POSSIBLE ACROSS MUCH OF NORTH CENTRAL AND CENTRAL MONTANA TUESDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-014-015-052-053-055-111145- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-GALLATIN- 342 AM MST SUN FEB 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009>011-013-044>049-111145- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON- 342 AM MST SUN FEB 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS ARE POSSIBLE ACROSS MUCH OF NORTH CENTRAL AND CENTRAL MONTANA TUESDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 10, 8:24 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 AM MST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 13 ESE GALLATIN GATEWAY 45.50N 110.97W
02/10/2013 M9.0 INCH GALLATIN MT MESONET
9.0 INCHES...NEW SNOWFALL PAST 12 HOURS AT LICK CREEK
SNOTEL...ELEVATION 6860 FT
&&
UTTECHLocal storm report, Feb 10, 8:26 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
826 AM MST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 18 SE GALLATIN GATEWAY 45.40N 110.96W
02/10/2013 M13.0 INCH GALLATIN MT MESONET
13 INCHES...NEW SNOWFALL PAST 12 HOURS AT SHOWER FALLS
SNOTEL...ELEVATION 8100 FT
&&
UTTECHLocal storm report, Feb 10, 8:28 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
828 AM MST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 6 WSW NEIHART 46.91N 110.85W
02/10/2013 M11.0 INCH MEAGHER MT MESONET
11 INCHES...NEW SNOWFALL PAST 12 HOURS AT ONION PARK
SNOTEL...ELEVATION 7410 FT
&&
UTTECHLocal storm report, Feb 10, 8:31 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 AM MST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 10 SE CLANCY 46.35N 111.85W
02/10/2013 M11.0 INCH JEFFERSON MT MESONET
11.0 INCHES...NEW SNOWFALL PAST 12 HOURS AT TIZER BASIN
SNOTEL...ELEVATION 6840 FT
&&
UTTECHLocal storm report, Feb 10, 8:33 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
833 AM MST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 6 N BASIN 46.36N 112.26W
02/10/2013 M9.0 INCH JEFFERSON MT MESONET
9.0 INCHES...NEW SNOWFALL PAST 12 HOURS AT ROCKER PEAK
SNOTEL...ELEVATION 8000 FT
&&
UTTECHLocal storm report, Feb 10, 8:34 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
834 AM MST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 10 WNW MCALLISTER 45.51N 111.92W
02/10/2013 M9.0 INCH MADISON MT MESONET
9.0 INCHES...NEW SNOWFALL PAST 12 HOURS AT LOWER TWIN
SNOTEL...ELEVATION 7900 FT
&&
UTTECHThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 2:46 PM MST | High Wind Watch | TFX | 24 hr |
Nearby
Winter Storm Warnings in Montana, 2013Every winter storm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.